Arizona, 2014

Damaging Winds and Heavy Rain in Arizona, July 13, 2014

July 13, 2014 · NWS PSR · 8 events in 1 county or zone

Scattered thunderstorms developed across the south central deserts during the afternoon hours on July 13th, and they primarily affected the greater Phoenix metropolitan area. Several of the storms produced microburst winds in excess of 60 mph, damaging trees, signs and buildings across the greater Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the south central deserts during the afternoon hours on July 13th, and they primarily affected the greater Phoenix metropolitan area. Several of the storms produced microburst winds in excess of 60 mph, damaging trees, signs and buildings across the greater Phoenix area. The storms prompted the issuance of many Severe Thunderstorm Warnings. In addition, the storms produced locally heavy rains with rainfall rates in excess of 2 inches per hour. The rain led to widespread urban flooding, and prompted the issuance of several Urban and Small Stream Flood Advisories as well as Flash Flood Warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 13, 2:20 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 13, 2:20 PM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST SUN JUL 13 2014

.UPDATE...UPDATED AVIATION DISCUSSION.

.SYNOPSIS...
MONSOON MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION THROUGH
MONDAY...WITH INCREASED CHANCES OF THUNDERSTORMS AND SLIGHTLY COOLER
TEMPERATURES THROUGH MID WEEK. A DRYING AND WARMING TREND IS THEN
EXPECTED STARTING WEDNESDAY...LIKELY LASTING INTO NEXT WEEKEND.

&&

.DISCUSSION...
CONVECTION IS BEGINNING TO FIRE ALONG THE MOGOLLON RIM ON THE
LEADING EDGE OF A REMNANT MCV...AND ISN\T WASTING ANY TIME MOVING TO
THE WEST. STRONG WINDS /BY MONSOON STANDARDS/ OF 15-20KTS WERE NOTED
IN THE 700-500MB LAYER THIS MORNING ON REGIONAL UPPER AIR SOUNDINGS
AND THIS CERTAINLY WILL HELP STORMS MOVE OFF THE HIGHER TERRAIN
LATER THIS AFTERNOON. STILL LOOKING AT A DECENT AMOUNT OF MOISTURE
ACROSS THE AREA...PWATS REMAIN AROUND 1.4 TO 1.5 INCHES WHICH IS
APPROX 130-140 PERCENT OF NORMAL FOR MID JULY. MEANWHILE ACROSS THE
DESERTS...THE ATMOSPHERE CONTINUES TO DESTABILIZE WITH LATEST RAP
ANALYSIS INDICATING AROUND 500 J/KG MLCAPE WITH LITTLE TO NO CAP.

STILL LOOKING AT A COMPLICATED FORECAST FOR THE REGION THIS
AFTERNOON AND EVENING. GOING TO STICK WITH THE IDEA THAT STORMS WILL
DEVELOP AND MOVE INTO THE DESERTS LATER TODAY BASED ON LATEST HI-RES
GUIDANCE AND OBSERVED INSTABILITY TRENDS. HRRR...LOCAL WRF
ENSEMBLE...AND RAP ALL INDICATE STORMS WILL MOVE THROUGH THE
METRO...THEN GRADUALLY DISSIPATE LATER THIS EVENING. WENT AHEAD AND
RAISED POPS INTO THE 20-30 PERCENT RANGE ACROSS THE
METRO...COLLIDING OUTFLOWS WILL LIKELY BE THE MAIN FORCING
MECHANISM. WINDS AND BLOWING DUST WILL BE THE PRIMARY THREATS WITH
THESE STORMS...ESPECIALLY ACROSS THE OPEN DESERTS SOUTH OF PHOENIX.

SIGNIFICANT INCREASE IN MOISTURE IS ON TAP FOR THE REGION LATE
TONIGHT INTO MONDAY MORNING AS PWATS WILL CLIMB
SUBSTANTIALLY...REACHING AROUND 2 INCHES BY 12Z MONDAY. AS
ALWAYS...HOW THE BOUNDARY LAYER WILL RECOVER AFTER THIS SURGE...HOW
CLOUDY IT WILL BE...ETC...WILL DICTATE JUST HOW ACTIVE THINGS WILL
BE LATER IN THE AFTERNOON. A SAMPLING OF NAM AND GFS BUFR SOUNDINGS
ACROSS THE AREA FOR TOMORROW AFTERNOON INDICATE THE BOUNDARY LAYER
SHOULD MIX OUT SUFFICIENTLY TO ALLOW FOR STORM DEVELOPMENT LATER IN
THE AFTERNOON. CONSENSUS AMONG RECENT RUNS OF HI-RES MODELS AND 4KM
NAM IS THAT STORMS WILL LIKELY FIRE ALONG THE RIM AND PROPAGATE INTO
THE DESERTS. WITH MLCAPE FORECASTS AROUND 1000 J/KG...STARTING TO
LOOK MORE PROMISING FOR STORMS ACROSS THE METRO. STORMS ON MONDAY
WILL MAINLY PRESENT A HEAVY RAINFALL AND FLASH FLOOD THREAT...BUT
THERE IS STILL SOME QUESTION ON HOW MUCH SUN WILL MANAGE TO PEAK
THROUGH THE CLOUDS WHICH COULD LIMIT INSTABILITY.

TEMPERATURES WILL BE ON THE DOWN TREND THROUGH EARLY THIS WEEK...BUT
THIS AFTERNOON WILL STILL PEAK OUT ABOVE SEASONAL NORMALS WITH SOME
PLACES ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BREAKING
THE 110 DEGREE MARK. AFTER THE SURGE OF MOISTURE TONIGHT...MONDAY/S
HIGHS WILL TAKE A BIG HIT...POSSIBLY NOT EVEN BREAKING 100 ACROSS
SOME LOWER DESERT SPOTS DEPENDING ON HOW MUCH STORM AND CLOUD
COVERAGE THERE ENDS UP BEING.

ABUNDANT MOISTURE WILL STILL BE PRESENT ACROSS ARIZONA INTO
TUESDAY...BUT MODELS ARE NOW POINTING TOWARD AN EARLIER TIMEFRAME
FOR DRY AIR WORKING IN FROM THE SOUTHWEST. HAVE REMOVED SLIGHT
CHANCES ACROSS MOST OF OUR WESTERN ZONES DUE TO THE LOW LEVEL DRY
AIR WORKING IN...BUT SLIGHT TO CHANCE POPS REMAIN ACROSS ARIZONA.
THE SUBTROPICAL HIGH CENTER SHIFTS SOUTHEASTWARD OUT OF THE GREAT
BASIN ON TUESDAY WHILE SETTLING SOMEWHERE OVER SOUTHERN ARIZONA OR
NORTHERN MEXICO BY WEDNESDAY. THIS SHIFT WILL SWITCH OUR FLOW OUT
THE SOUTHWEST WHICH WILL QUICKLY SCOUR OUT MOISTURE FROM SOUTHWEST
TO NORTHEAST FROM TUESDAY AFTERNOON THROUGH LATE WEDNESDAY. BOTH THE
EUROPEAN AND THE GFS ARE POINTING AT A SIGNIFICANT DRYING TREND FOR
LATE THIS WEEK...LIKELY RESULTING IN VERY LITTLE MONSOON ACTIVITY
FROM WEDNESDAY THROUGH SATURDAY.

GIVEN THE LIKELY SOUTHWESTERLY DRYING FLOW...HAVE TRIMMED BACK POPS
QUITE A BIT STARTING WEDNESDAY. THE DRIEST DAY WILL END UP BEING
EITHER THURSDAY OR FRIDAY...BEFORE SOME MOISTURE LIKELY STARTS
SEEPING BACK INTO OUR REGION NEXT WEEKEND. TEMPERATURES WILL GET A
BUMP DURING THIS TIMEFRAME...BUT FORECAST 500MB HEIGHTS ARE ONLY IN
THE 590-592DM RANGE WHICH WOULD GIVE US HIGHS A COUPLE DEGREES ABOVE
NORMAL.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...MOSTLY
SOUTHERLY TO SOUTHEASTERLY WINDS ACROSS THE TERMINALS BUT WITH AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS AFTER 23Z EXTENDING
OUT TO 04Z. GUSTY WINDS COULD ACCOMPANY ANY THUNDERSTORMS AND
BLOWING DUST ALSO A POSSIBLE THREAT. WINDS COULD BE VARIABLE AND
GUSTY UNTIL 04Z GOING BACK TO SOUTHEASTERLY THE REST OF THE NIGHT.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SOUTHERLY WINDS UNTIL 02Z WITH MOSTLY CLEAR SKIES OTHER THAN A
CHANCE OF SCT HIGH CLOUDS. NO SIG AVIATION WEATHER IMPACTS EXPECTED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
DRIER AIR WILL ALREADY BE PROPAGATING THROUGH THE WESTERN PARTS OF
THE DISTRICT TUESDAY...SPREADING THROUGHOUT MUCH OF CNTRL ARIZONA BY
THE END OF THE WEEK. THEREFORE...THE BEST OPPORTUNITY FOR SHOWERS
AND THUNDERSTORMS WILL BE RELEGATED TO GILA COUNTY...WITH LITTLE TO
NO CHANCE OF PRECIPITATION IN SOUTHEAST CALIFORNIA THROUGH THIS
PERIOD. WINDS WILL REMAIN RATHER LIGHT WITH ONLY OCCASIONAL
AFTERNOON GUSTS...THOUGH SOME STRONGER GUSTS WILL ACCOMPANY ANY
AFTERNOON AND EVENING THUNDERSTORMS IN GILA COUNTY. WITH THE DRYING
TREND...MINIMUM HUMIDITY LEVELS WILL FALL BACK INTO THE LOWER TEENS
BY THE END OF THE WEEK WITH GOOD OVERNIGHT RECOVERY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/KUHLMAN
AVIATION...WATERS
FIRE WEATHER...MO

In the hours before

Special weather statement, Jul 13, 1:52 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
152 PM MST SUN JUL 13 2014

AZZ028-132130-
PINAL AZ-
152 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 150 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR COOLIDGE AIRPORT...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   COOLIDGE AIRPORT...
   LA PALMA...
   RANDOLPH...
   COOLIDGE...
   CENTRAL ARIZONA COLLEGE...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3282 11175 3308 11165 3298 11132 3287 11149
      3280 11156
TIME...MOT...LOC 2052Z 105DEG 15KT 3288 11138

WATERS
Special weather statement, Jul 13, 2:39 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
239 PM MST SUN JUL 13 2014

AZZ023-024-028-132230-
PINAL AZ-MARICOPA AZ-
239 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 330 PM MST

AT 231 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
AREA OF RAPIDLY DEVELOPING THUNDERSTORMS NEAR GOLDFIELD RANCH AND IN
THE VICINITY OF THE SUPERSTITION MOUNTAINS...MOVING NORTHWEST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MCDOWELL MOUNTAIN PARK AND RIO VERDE...
   EAST MESA...
   USERY MOUNTAIN PARK...
   FOUNTAIN HILLS...
   NORTH SCOTTSDALE...

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3356 11197 3380 11163 3344 11114 3317 11150
TIME...MOT...LOC 2138Z 137DEG 21KT 3365 11166

WATERS
Special weather statement, Jul 13, 3:30 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN JUL 13 2014

AZZ023-024-028-132315-
GILA AZ-PINAL AZ-MARICOPA AZ-
330 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 415 PM MST

AT 325 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CANYON LAKE...MOVING WEST AT 15 MPH. OTHER
STORMS EXTENDED FROM NORTH OF QUEEN VALLEY TO NORTH OF FOUNTAIN
HILLS.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CANYON LAKE... SUPERSTITION MOUNTAINS AND  GOLD CANYON VILLAGE...
   LOST DUTCHMAN STATE PARK...
   GOLDFIELD...
   PROSPECTOR PARK AND  APACHE JUNCTION...
   SAGUARO LAKE AND  SUGARLOAF MOUNTAIN...
   SALT RIVER TUBING RECREATION AREA...
   GOLDFIELD RANCH... USERY MOUNTAIN PARK AND  GRANITE REEF DAM...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3335 11156 3344 11177 3384 11184 3369 11126
      3331 11116
TIME...MOT...LOC 2230Z 096DEG 12KT 3354 11142

WOODALL
Special weather statement, Jul 13, 4:16 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
416 PM MST SUN JUL 13 2014

AZZ023-024-028-132345-
PINAL AZ-MARICOPA AZ-
416 PM MST SUN JUL 13 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 445 PM MST

AT 411 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
GUSTY WINDS FROM THUNDERSTORMS NEAR KINGS RANCH AND FORT MCDOWELL.
WIND GUSTS TO 40 MPH WILL SPREAD ACROSS THE EAST VALLEY AND
SCOTTSDALE AREAS.

LOCATIONS IMPACTED INCLUDE...
   TUMBLEWEED PARK...
   CHANDLER...MESA...AND SCOTTSDALE.

IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK
SHELTER INDOORS UNTIL THE GUSTY WINDS SUBSIDE.

LAT...LON 3320 11195 3381 11205 3384 11184 3343 11176
      3335 11156 3333 11140 3317 11147
TIME...MOT...LOC 2314Z 102DEG 12KT 3332 11178

WOODALL

The radar

The Phoenix radar (KIWA), 8 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 13, 4:27 PM MST to 4:30 PM MST
Where
Maricopa County, 2.22 mi NW of Higley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.320, -111.750

Scattered thunderstorms affected much of the greater Phoenix area, including southeastern valley communities such as Gilbert, during the late afternoon hours on July 13th. The stronger storms produced damaging microburst winds in excess of 50 mph. A trained weather spotter 1 mile southeast of Gilbert reported that gusty outflow winds broke off a large branch which fell onto a car, damaging the vehicle. This occurred near the intersection of Loop 202 and Higley Road.

Thunderstorm Wind, Maricopa

When
July 13, 4:43 PM MST
Where
Maricopa County, 0.69 mi N of Higley
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
33.310, -111.720

Scattered thunderstorms developed across the greater Phoenix area during the late afternoon hours on July 13th, and some of the stronger storms produced gusty microburst winds. According to a broadcast media report, a wind gust of 59 mph was measured in Higley, just to the west of Phoenix Mesa Gateway airport.

Thunderstorm Wind, Maricopa

When
July 13, 4:45 PM MST to 4:55 PM MST
Where
Maricopa County, 2 mi NE of Chandler
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.320, -111.805

Scattered thunderstorms affected much of the greater Phoenix area, including the community of Gilbert, during the late afternoon hours on July 13th. The stronger storms produced gusty and damaging microburst winds estimated to be in excess of 60 mph. A trained weather spotter in Gilbert reported trees downed near the intersection of Ray Road and Cooper. Another trained spotter nearby in Gilbert reported trees downed near the intersection of Warner Road and McQueen.

Thunderstorm Wind, Maricopa

When
July 13, 4:45 PM MST
Where
Maricopa County, 0.58 mi E of Gilbert
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
33.350, -111.770

Scattered to numerous thunderstorms affected the greater Phoenix area, including southeast valley communities such as Gilbert, during the late afternoon hours on July 13th. The stronger storms produced damaging microburst outflow winds estimated to be in excess of 60 mph. A trained weather spotter in Gilbert reported that several trees were uprooted and in addition, a light pole and some street signs were blown down near the intersection of Val Vista and Elliot Roads.

Heavy Rain, Maricopa

When
July 13, 4:45 PM MST to 6:50 PM MST
Where
Maricopa County, 2.89 mi W of Falfa to 1.78 mi ESE of Gilbert
Reported by
Trained Spotter
Coordinates
33.350, -111.880

Scattered thunderstorms moved across the southeastern portion of the greater Phoenix area during the late afternoon hours on July 13th, affecting communities such as Tempe, Chandler and Gilbert. The storms produced heavy rain with rainfall rates occasionally in excess of 2 inches per hour. Urban flooding was reported by several trained spotters in the area, and a Flash Flood Warning was issued for the area. At 1648MST, a trained spotter in Gilbert estimated that 2 inches of rain had fallen in a short time near the intersection of Val Vista and Warner roads. At 1705MST, a trained spotter 4 miles southeast of Tempe measured nearly one inch of rain within 8 minutes at the intersection of Warner and McClintock Roads, and he indicated that water was covering the road. At approximately the same time another trained spotter 2 miles northwest of the Chandler Fashion Square mall reported street flooding at the intersection of Ray and McClintock Roads. He estimated that one inch of rain had fallen in the area.

Thunderstorm Wind, Maricopa

When
July 13, 5:05 PM MST to 5:25 PM MST
Where
Maricopa County, 1.38 mi N of West Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
33.320, -111.950

Scattered strong thunderstorms affected the southeast portions of the greater Phoenix area, including Chandler, during the late afternoon hours on July 13th. Some of the storms produced gusty and damaging microburst winds estimated to be in excess of 60 mph. At 1705MST, a trained weather spotter located 3 miles to the northwest of the Chandler Fashion Center mall reported downed tree branches and a roof blown off of a house. The damage was close to the intersection of Ray and Kyrene roads. Shortly thereafter, another trained spotter about 1 mile east at the intersection of Ray and McClintock Roads reported that an apartment carport was blown down. Additionally, 3 inch diameter branches were blown off of trees in the area.

Thunderstorm Wind, Maricopa

When
July 13, 5:10 PM MST to 5:15 PM MST
Where
Maricopa County, Helena
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.370, -111.930

Scattered thunderstorms affected much of the greater Phoenix area, including southeast valley communities such as Tempe and Chandler, during the late afternoon hours on July 13th. The stronger thunderstorms generated gusty and damaging microburst winds, estimated to be in excess of 60 mph. At about 1710MST, a report was received from an amateur radio operator in south Tempe who reported that multiple trees were blown down near the intersection of Warner and McClintock roads. At nearly the same time, a trained weather spotter about 1 mile north of the Chandler Fashion Center mall reported a number of trees blown down with diameters of up to 13 inches.

Thunderstorm Wind, Maricopa

When
July 13, 5:27 PM MST
Where
Maricopa County, 0.69 mi S of Hightown
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.290, -111.900

Strong thunderstorms developed across the southeast portions of the greater Phoenix area during the late afternoon hours on July 13th, and some of them produced gusty and damaging microburst winds. According to an amateur radio report, a large highway sign was blown down in Chandler at the intersection of Interstate 10 and Chandler Boulevard. Peak wind gusts were estimated to be in excess of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525993, 525983, 525989, 525995, 525998, 525987, 525991, 525984.